Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Sustiva/Truvada/Reyataz Combo

(1/1)

cmhtop:
Is anyone or has anyone ever been on this combo? Any advice you can give on what to expect is appreciated. Was on Epivir and Zerit, like 3 years ago. LOVED it, but.....the peripheral neuropathy in my feet/legs was unbearable. Doc prescribed Remeron, but it only made me sleep all the time. I DO NOT recommend Remeron!!!!! Doc switched meds to Trizivir, but that made me very ill.  Have not taken meds for 2 years - my choice. Now my Tcell count is 148, Viral Load is  552,000. I know, it wasn't smart to stop meds, but......learned that the hard way when I got Candida, and lost 25 pounds. From what I've read on here about Sustiva, it kinda scares me to start it. Should  be getting my first shipment of the meds today or next week, so was just wondering what I can expect as far as interactions/ side effects.

newt:
Hello CMH

This is a slightly unusual but very strong combo containing two nukes (Truvada, tenofovir and FTC in on pill), a non-nuke (Sustiva) and a PI (Reyatz).  I imagine that the reasons your doc has chosen it are:

1) To overcome some nuke resistance

2) Strength: your viral load is fairly high.

Important point no 1: the tenofovir in Truvada and Sustiva lower the blood levels of Reyataz. The 300 mg dose of Reyataz with a 100 mg norvir booster should be used. You need to go back to you doc on this.  The 400mg unboosted dosage is not recommended in this situation.

Important point no 2: although your viral load is high, if you have no serious nuke resistance, then 2 nukes + either Sustiva or (boosted) Reyataz may well be sufficient to knock it down to undetectable - or it is likely that at some point in the future you can think about dropping either Sustiva or Reyataz.  It would be a very reasonable approach to bomb the virus with the Sustiva/Reyataz (+ booster!) combo to begin with and think about dropping one of the drugs later.

Important point no 3: for best effect take (boosted!) Reyataz with food.  It increases the level of drug in the body. Food also seems to reduce the common Truvada side-effect of (sometimes extreme) wind.  Sustiva, though, seems better side-effects wise on an empty stomach (2hrs after food).  Most people take it at night but this is not a must.  This means splitting the drugs into one lot with food (brekkie/lunch/dinner) and other (Sustiva) at night. However, you can just chuck em down in one go, this will work.

Sustiva side effects: the main short-term side-effect of Sustiva are disturbed sleep, vivid dreams and changes to sense of balance and/or mood.  These tend to fade after a few weeks.  For more info on Sustiva see Tips & Tricks on Taking Sustiva + Sustiva side effects: mood alteration, anxiety, dizziness, sleep disturbance.

Other side effects: Reyataz tends to make you a little yellow-looking to start but it passes. There is a fair chance of a rash on starting this combo (from Reyataz or Sustiva).

If, on considering this, you decide you are not happy with your combo, then one based on the NNRTI Viramune (no head effects like Sustiva) + a PI, or just the grand-daddy strong PI Kaletra alone, may be viable alternatives to Sustiva + Reyataz. (still need to include some nukes though).

- matt

Now playing: Whatsername, Green Day

bocker3:
I started on Sustiva/Truvada in Dec '05 (my first meds).  Had a great initial response, but unable to get all the way to undetectable.  Genotype showed a fair amount of nuke resistance, so we added boosted Reyataz the beginning of June to (hopefully) knock it down.  I just had my labs drawn yesterday -- I go back on 8/9 for the results.  My doc said we could consider dropping something once I get to undetectable -- but I'm guessing that if I finally get there, I am NOT going to want to change anything up.
As for side effects -- not much to speak of -- Sustiva dreams that slowly faded -- nothing terrifying -- just weird ones.  I've been lucky with the Reyataz/Norvir too -- nothing of note there either -- I haven't turned yellow yet and the GI issues haven't appeared, but I do take fiber supplements morning and night.  I am currently taking all of my meds together a little before bedtime, with my Reyataz snack (usually a cereal bar and crackers with either peanut butter or cheese).  However, I had tested out the food with Sustiva thing a few months ago -- all it did was make it easier to go to sleep.  I know some folks have trouble with the Sustiva effects -- so, I wouldn't recommend trying to take everything at the same time if you are just starting on the Sustiva.
Anyhow -- I will let you know if I finally hit the "magical" undetectable VL this time.

Navigation

[0] Message Index

Go to full version